My 11 year old daughter is on a cosmo pump and the Dr. told us not to do a correction unless her BG is above 250. Her target is 120 and she is high a lot, in the 150- 200 range. How high do you let your BG go before you do a correction? I would think with a pump being able to give very small doses any high should get a correction. Also if she has enough on-board the pump will take that into account so she shouldn’t go low. Help us make a good decision.
you have to be careful when there is insulin on-board - I think it’s called “stacking” - here is a discussion that mentions it. You may need to do some adjustments to the basal.
I have been pumping for about 5 weeks. So far I have accepted any corrections that the pump calculated. It has worked fairly well. I am concerned about stacking. I read the discussion of it, and got really confused. I have to try again. By the way, I have negative corrections turned on, so if I am below 100, the pump reduces the bolus to correct for it. My insulin duration is currently set at 4 hours, and I am not sure if that is working out for me.
That is what i fallow but during the day and at least 4 hours before bed i will do a correction if i am at 200 or higher.
My answer would be “it depends.”
If your daughter’s BG at 180 mg/dl and she hasn’t had any insulin in the past 3-4 hours, then there is no need to wait. Her BG level won’t drop without insulin (unless, of course, her basal insulin is set too high and would eventually bring her BG back down). If her BG is at 180 and she took 5 units of insulin in the last 1-2 hours, then she probably won’t need to take a correction bolus.
I am guessing you and your daughter are new to pumping. If you haven’t already, you ABSOLUTELY MUST READ Pumping Insulin by John Walsh and Ruth Roberts. It explains everything…and I do mean EVERYTHING…you need to know. Around here, we all refer to it as our 'beetus bible.
You should always listen to your doctor, but you should also take things with a grain of salt. Your doc is worried about over-treating a high, and causing a subsequent hypoglycemic event. Your doc would rather your daughter stay a little high, than risk going low. This seems to be pretty standard practice amongst physicians, in my limited world view. They tend to give out the basics of diabetes treatment, and not much more.